Minnesota, 2020

Tornadoes and Hail in Minnesota, August 14, 2020

August 14, 2020 · NWS MPX · 41 events in 16 counties and zones

During the afternoon of Friday, August, 14th, thunderstorms developed along a warm front across central Minnesota, with additional development southward in the warm sector by the late afternoon, and early evening. These storms were able to produce many tornadoes, most of which were rated EF-0, but three were rated EF-1.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the afternoon of Friday, August, 14th, thunderstorms developed along a warm front across central Minnesota, with additional development southward in the warm sector by the late afternoon, and early evening. These storms were able to produce many tornadoes, most of which were rated EF-0, but three were rated EF-1. In addition to the tornadoes, there were other reports of downburst wind damage throughout central and southern Minnesota.

Over a two week period, there were numerous road trips to determine if tornadoes occurred in rural areas. Due to the several storm spotters, emergency managers, and those who had drones to further the investigation, plus individuals recording the brief touchdowns, there were 16 tornadoes that occurred in Chanhassen NWS forecast area. Most of the tornadoes were confined to rural farmland, but there were a few that did damage farms, sheds, and outbuildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 14, 2:24 PM CST, 53 minutes earlier.

Area forecast discussion, Aug 14, 2:24 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
324 PM CDT Fri Aug 14 2020

.SHORT TERM...(This evening through tonight) Issued at 300 PM CDT
Fri Aug 14 2020

The key messages are the risk for severe storms this afternoon
across western Minnesota, transitioning eastward during the
evening hours. The main threat for tornadoes is across western
Minnesota, where there is a tornado watch in effect. The risk
transitions to more of a wind threat this evening as storms are
expected to form a line as they move east. There is also a risk of
large hail.

Complex severe weather scenario this afternoon, with a surface low
across the Minnesota/SD/ND border and a warm front draped out
eastward ahead of it. A cold front extended to the southwest, and
this will be the main focus for surface-based convection. The warm
sector in between had residual influences from the cold pool of
the morning convection, and was characterized by southeast winds,
and low T/Td depressions. This led to fairly high storm relative
helicity values and lower cloud bases. Combine that with the
building instability, and this set the stage for the potential of
tornadic thunderstorms as indicated by the Sig/Effective Sig Tor
parameters of 3 to 6. A tornado watch is in effect until 8PM this
evening for parts of west central Minnesota.

This watch may transition to a Severe Thunderstorm watch as storms
become more widespread, develop a cold pool, and transition into a
line of storms. We'll have to see how the convection evolved over
the next few hours before making this decision.

In summary, the parameter space is favorable for organize severe
weather, including tornadoes. The one element that gives some
pause is the idea that the HiRes CAMS show low Updraft Helicity
values, and the area of instability becomes more narrow and lower
with time this evening. In other words, the potential is there,
but this is certainly not a guarantee for widespread severe
weather.

.LONG TERM...(Saturday through Friday) Issued at 300 PM CDT Fri
Aug 14 2020

There are few if any weather concerns in the extended forecast.
High pressure will build across the region in the wake if this
cold front. That will lead to clear skies with cooler temperatures
and lower humidity values. There is a small chance for some
showers across Lake Superior Saturday night, but those should be
northeast of the forecast area.

A shortwave trough in northwest flow will slide across the Upper
Midwest, but this too should pass through dry. In fact, the
region remains dry through Monday. On Tuesday another shortwave
trough will move across the region, and this could produce a
chance for showers or thunderstorms. Overall expect a fairly dry
forecast into next week, which lines up with the WPC QPF forecast
in the extended forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1259 PM CDT Fri Aug 14 2020

VFR conditions developing this afternoon, but a cold front located
in far eastern South Dakota will move through and be the focus for
showers and thunderstorms, as well as a stout wind shift from the
south to the west/northwest. These thunderstorms could produce
gusty winds as they pass through the region. Later tonight expect
VFR conditions which should last into Saturday.

KMSP...
Narrow layer of MVFR stratus left over from this morning's
convection to the north will dissipate and should have VFR
conditions this afternoon until a cold front arrives this evening.
Thunderstorms are expected to develop along the cold front, and
winds will quickly shift and become west/northwesterly once the
front passes through.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind NW 5-10 kts.
Sun...VFR. Wind NW 10 kts.
Mon...VFR. Wind NW 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...JRB
LONG TERM...JRB
AVIATION...JRB
Hazardous weather outlook, Aug 14, 11:54 AM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1254 PM CDT Fri Aug 14 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1254 PM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

A line of thunderstorms is expected to develop this afternoon in
western Minnesota, moving into eastern Minnesota and western
Wisconsin during the evening. Numerous severe thunderstorms are
possible with this activity. Damaging winds and very large hail
are the primary hazards, but a few tornadoes are also possible.
The severe weather threat will be greatest west of the Interstate
35 corridor in Minnesota before storms weaken in Wisconsin.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will be needed this afternoon and this
evening.

jrb

In the hours before

Local storm report, Aug 14, 9:34 AM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1034 AM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 NNE ALEXANDRIA        45.91N 95.37W
08/14/2020  M3.85 INCH       DOUGLAS            MN   COCORAHS

            COCORAHS STATION MN-DS-17 ALEXANDRIA 2.3 N.

&&

MKM
Local storm report, Aug 14, 9:35 AM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1035 AM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 ESE WESTPORT          45.69N 95.10W
08/14/2020  M3.49 INCH       STEARNS            MN   COCORAHS

            COCORAHS STATION MN-SR-27 WESTPORT 3ESE.

&&

MKM
Local storm report, Aug 14, 9:36 AM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1036 AM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 AM     HEAVY RAIN       2 NNE LONG PRAIRIE      46.01N 94.85W
08/14/2020  M3.10 INCH       TODD               MN   COCORAHS

            COCORAHS STATION MN-TD-12 LONG PRAIRIE 2.1
            NNE.

&&

MKM
Local storm report, Aug 14, 9:37 AM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1037 AM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HEAVY RAIN       3 NW CARLOS             46.01N 95.34W
08/14/2020  M3.03 INCH       DOUGLAS            MN   MESONET

            MESONET STATION LCLM5 3.2 NW CARLOS.

&&

MKM
Local storm report, Aug 14, 9:38 AM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1038 AM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       BELGRADE                45.45N 95.01W
08/14/2020  M2.81 INCH       STEARNS            MN   COCORAHS

            COCORAHS STATION MN-SR-50 BELGRADE 0.4 WNW.

&&

MKM
Local storm report, Aug 14, 9:39 AM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1039 AM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 ENE ALEXANDRIA        45.89N 95.34W
08/14/2020  M2.66 INCH       DOUGLAS            MN   COCORAHS

            COCORAHS STATION MN-DS-8 ALEXANDRIA 1ENE.

&&

MKM

The radar

The Minneapolis radar (KMPX), 189 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

19 tornado, 10 thunderstorm wind, 8 funnel cloud, 4 hail. Local standard time, as filed.

Tornado, Pope

When
August 14, 3:17 PM CST to 3:19 PM CST
Where
Pope County, 0.41 mi SSW of Farwell to 0.85 mi NE of Farwell
Rating
EF0
Path length
1.2 mi
Path width
75 yd
Property damage
$2,000
Reported by
Storm Chaser
Coordinates
45.744, -95.622

A storm chaser filmed a tornado and the local sheriff provided information about the storm damage in Pope County. The tornado tracked northeast for 1.2 miles, clipping the town of Farwell. Several trees were downed, large tree branches were broken and several power poles were blown down.

Funnel Cloud, Douglas

When
August 14, 3:20 PM CST
Where
Douglas County, (Axn)chndlr Fld Alxn
Reported by
Trained Spotter
Coordinates
45.870, -95.400

A funnel cloud was observed at the Alexandria airport.

Tornado, Douglas

When
August 14, 3:45 PM CST to 3:46 PM CST
Where
Douglas County, 2.22 mi WSW of Osakis to 1.66 mi WSW of Osakis
Rating
EF0
Path length
0.61 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
45.855, -95.210

This tornado mostly moved over a soybean field, but did clip a grove of trees. Video of the tornado was filmed by a storm chaser.

Thunderstorm Wind, Todd

When
August 14, 3:52 PM CST to 3:53 PM CST
Where
Todd County, 7.25 mi ENE of Browerville to 7.41 mi ENE of Browerville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.120, -94.730

Several trees were blown down east of Browerville, along Highway 16.

Tornado, Todd

When
August 14, 3:53 PM CST to 3:59 PM CST
Where
Todd County, 9.08 mi S of Philbrook to 5.5 mi SE of Philbrook
Rating
EF1
Path length
5.14 mi
Path width
200 yd
Continued into
Morrison, Mn (MPX)
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
46.150, -94.693

An NWS survey found damage consistent with an EF-1 tornado in northeastern Todd County about 6 miles west of Cushing. The tornado touched down 0.2 miles northwest of Big Lake and traveled north-northeast for nearly 5.2 miles as it moved into Morrison County, near Lincoln. The most significant damage in Todd County was along Star Lake, where several hundred trees were broken and uprooted.

Tornado, Todd

When
August 14, 3:57 PM CST to 3:58 PM CST
Where
Todd County, 3.18 mi NE of West Union to 4.22 mi ENE of West Union
Rating
EF0
Path length
1.08 mi
Path width
125 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
45.828, -95.047

A tornado damaged a garage that was rotated slightly, and its door was bowed out, and a few shingles were damaged. Other damage was associated with large tree limbs blown down along the tornado's path.

Tornado, Morrison

When
August 14, 3:59 PM CST to 4:01 PM CST
Where
Morrison County, 0.18 mi SSE of Lincoln to 0.67 mi NE of Lincoln
Rating
EF0
Path length
0.77 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
46.218, -94.648

This is the continuation track of the tornado that moved across northeast Todd County, and into northwest Morrison County before dissipating. It did remove portions of metal roofs at two businesses in Lincoln.

Thunderstorm Wind, Stearns

When
August 14, 4:10 PM CST
Where
Stearns County, 1.05 mi SE of Sauk Centre Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.709, -94.916

Funnel Cloud, Chippewa

When
August 14, 4:11 PM CST to 4:15 PM CST
Where
Chippewa County, 8.19 mi NNE of Clara City
Reported by
Trained Spotter
Coordinates
45.050, -95.280

A spotter observed a funnel cloud for several minutes before it dissipated.

Thunderstorm Wind, McLeod

When
August 14, 4:25 PM CST to 4:26 PM CST
Where
McLeod County, 0.69 mi S of Silver Lake to 0.68 mi SE of Silver Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
44.890, -94.200

Several large tree branches were blown down and blocking portions of County Road 2 near Silver Lake.

Thunderstorm Wind, Morrison

When
August 14, 4:35 PM CST
Where
Morrison County, 1.92 mi W of Little Falls
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.980, -94.410

A measured wind report from a private weather sensor.

Tornado, Kandiyohi

When
August 14, 4:37 PM CST to 4:48 PM CST
Where
Kandiyohi County, 2.36 mi SW of Spicer to 4.39 mi ENE of Spicer
Rating
EF0
Path length
6.59 mi
Path width
50 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
45.207, -94.986

An NWS survey found EF-0 tornado damage along and south of Green Lake around Spicer. The county emergency manager reported portion of a metal roof was blown off near the beginning of the tornado. As it moved northeast, dozens of trees were snapped, and docks along the lake sustained damage. The tornado was documented on several videos, and drone images also provided information on the damage path, including the ending point of the tornado.

Hail, Sibley

When
August 14, 4:40 PM CST
Where
Sibley County, Gaylord
Measured
1 in hail
Reported by
Public
Coordinates
44.550, -94.220

Tornado, Morrison

When
August 14, 4:41 PM CST to 4:51 PM CST
Where
Morrison County, 1.92 mi ESE of Camp Ripley Jct to 3.62 mi NNE of Freedhem
Rating
EF0
Path length
5.65 mi
Path width
200 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
46.068, -94.294

An NWS survey found damage consistent with an EF-0 tornado in northern Morrison County about 7 miles northeast of Little Falls. The tornado traveled northeast for almost 6 miles snapping large tree branches, uprooting trees, and causing damage to a few outbuildings.

Hail, McLeod

When
August 14, 4:43 PM CST
Where
McLeod County, 0.49 mi E of Biscay
Measured
1.75 in hail
Reported by
Public
Coordinates
44.830, -94.270

Tornado, McLeod

When
August 14, 4:44 PM CST to 4:49 PM CST
Where
McLeod County, 2.6 mi N of Brownton to 3.25 mi NNW of Sumter
Rating
EF0
Path length
2.16 mi
Path width
300 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
44.767, -94.341

An NWS survey found damage consistent with an EF-0 tornado in McLeod County north of Brownton. Several trees were snapped, a trailer was overturned, and a metal grain silo wall was damaged and collapsed. There were numerous photos and videos of this tornado taken by storm chasers and shared on social media.

Tornado, Kandiyohi

When
August 14, 4:45 PM CST to 4:53 PM CST
Where
Kandiyohi County, 4.62 mi NNW of Atwater to 7.82 mi NNE of Atwater
Rating
EF0
Path length
5.34 mi
Path width
85 yd
Continued into
Meeker, Mn (MPX)
Reported by
NWS Storm Survey
Coordinates
45.190, -94.842

An NWS Survey found an EF-0 tornado began over a peninsula of the northern portions of Diamond Lake. The tornado tracked northeast to the Kandiyohi/Meeker County line, near 340th Street and 210th Street Southeast, and did move into Meeker County.

Video from two storm chasers and one law enforcement officer showed this tornado. A damage survey also used two drones to determine the exact damage path. The tornado moved mostly over corn and bean fields, but did hit numerous trees that were snapped or uprooted when it was in Kandiyohi County.

Tornado, Morrison

When
August 14, 4:47 PM CST to 4:49 PM CST
Where
Morrison County, 3.89 mi SW of Bowlus to 2.94 mi SSW of Bowlus
Rating
EF0
Path length
1.31 mi
Path width
65 yd
Reported by
NWS Storm Survey
Coordinates
45.776, -94.450

An NWS survey indicated that an EF-0 tornado tracked over mostly fields and open land, but it did hit some trees, downing large tree branches. Downburst wind damage was noted adjacent to the tornado.

Tornado, Kandiyohi

When
August 14, 4:49 PM CST to 4:54 PM CST
Where
Kandiyohi County, 6 mi E of Spicer to 8.03 mi NNE of Atwater
Rating
EF1
Path length
3.19 mi
Path width
50 yd
Continued into
Meeker, Mn (MPX)
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
45.246, -94.829

A NWS survey, plus storm chasers video indicated an EF-1 tornado across portions of eastern Kandiyohi County, or the Irving Township area. This tornado destroyed one large shed and heavily damaged another. Drone video indicated the exact track of the tornado as it moved into Meeker County.

Funnel Cloud, Sibley

When
August 14, 4:50 PM CST
Where
Sibley County, 3.03 mi WNW of Gaylord
Reported by
Amateur Radio
Coordinates
44.560, -94.280

Tornado, McLeod

When
August 14, 4:50 PM CST to 5:01 PM CST
Where
McLeod County, 3.47 mi SSE of Biscay to 3.54 mi ESE of Biscay
Rating
EF1
Path length
2.44 mi
Path width
250 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
44.785, -94.248

An NWS survey found damage consistent with an EF-1 tornado in Mcleod County between Biscay and Glencoe. Maximum wind speeds of 95 MPH snapped and uprooted several trees and damaged outbuildings. There were numerous photos and videos of this tornado shared on social media.

Tornado, Meeker

When
August 14, 4:53 PM CST to 4:57 PM CST
Where
Meeker County, 1.54 mi WSW of Crow River to 0.44 mi NE of Crow River
Rating
EF0
Path length
1.97 mi
Path width
85 yd
Reported by
NWS Storm Survey
Coordinates
45.239, -94.758

This is the continuation of the Kandiyohi tornado that moved into Meeker County near 340th Street and 210th Street Southeast. The tornado continued to the northeast damaging many trees and corn/bean fields before dissipating near Crow River. It moved across one farmstead but only produced minor damage to outbuildings. At one point, a law enforcement officer along the Meeker/Kandiyohi line reported and videod one tornado to his south and another to his east. This tornado was the one to his east.

Tornado, Meeker

When
August 14, 4:54 PM CST to 4:55 PM CST
Where
Meeker County, 1.7 mi WSW of Crow River to 1.38 mi WSW of Crow River
Rating
EF0
Path length
0.31 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
45.243, -94.763

This is the continuation track of the tornado that tracked across Kandiyohi County before dissipating shortly after moving into Meeker County. At one point, a law enforcement officer along the Meeker/Kandiyohi line reported and videod one tornado to his south and another to his east. This tornado was the one to his south.

Tornado, Morrison

When
August 14, 5:09 PM CST to 5:12 PM CST
Where
Morrison County, 1.76 mi S of Hillman to 3.04 mi ESE of Hillman
Rating
EF0
Path length
2.94 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
45.974, -93.880

An NWS survey found damage consistent with an EF-0 tornado in eastern Morrison county about 2 miles southeast of Hillman. It traveled east-northeast for nearly 3 miles uprooting trees along its path. It moved across one farmstead with the only damage being to uprooted trees.

Thunderstorm Wind, Stearns

When
August 14, 5:15 PM CST
Where
Stearns County, 0.48 mi W of Sartell to 0.37 mi NNW of Sartell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.620, -94.210

Several large tree limbs were blown down near Sartell.

Funnel Cloud, Meeker

When
August 14, 5:22 PM CST
Where
Meeker County, 3.98 mi WSW of Watkins
Reported by
Storm Chaser
Coordinates
45.290, -94.490

Funnel Cloud, Sibley

When
August 14, 5:22 PM CST
Where
Sibley County, 0.49 mi E of Green Isle
Reported by
Amateur Radio
Coordinates
44.680, -94.010

Tornado, Meeker

When
August 14, 5:27 PM CST to 5:28 PM CST
Where
Meeker County, 2.64 mi ENE of Strout to 3.55 mi ENE of Strout
Rating
EF0
Path length
0.95 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
45.045, -94.550

An EF-0 tornado mostly tracked across corn fields, but it did strike a grove of trees and knock down some large tree limbs before dissipating northeast of Lake Minnie Belle. There was also downburst winds around this tornado that occurred west of the path, and just north of the lake between 205th Street, and 624th Avenue.

Funnel Cloud, Carver

When
August 14, 5:28 PM CST
Where
Carver County, 2.95 mi E of Hamburg
Reported by
Trained Spotter
Coordinates
44.730, -93.890

Funnel Cloud, Renville

When
August 14, 5:28 PM CST to 5:30 PM CST
Where
Renville County, 4.4 mi SSW of Hector
Reported by
Emergency Manager
Coordinates
44.690, -94.750

Thunderstorm Wind, Mille Lacs

When
August 14, 5:28 PM CST to 5:30 PM CST
Where
Mille Lacs County, 2.84 mi S of Onamia to 2.77 mi S of Onamia
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
46.039, -93.662

Two large barns had their roof structure uplifted and blown off south of Onamia.

Funnel Cloud, Carver

When
August 14, 5:46 PM CST
Where
Carver County, 1.38 mi N of Gotha
Reported by
Trained Spotter
Coordinates
44.740, -93.780

Tornado, Carver

When
August 14, 5:49 PM CST to 5:50 PM CST
Where
Carver County, 1.62 mi ESE of Waconia to 1.55 mi ESE of Waconia
Rating
EF0
Path length
0.28 mi
Path width
75 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
44.840, -93.750

An NWS Survey indicated a brief EF-0, which was also observed by people nearby. The tornado touched down just off shore on the western edge of Reitz Lake, and moved inland. It caused damage to a boat lift, boat, and several trees before dissipating just north of Airport Road.

Thunderstorm Wind, Kanabec

When
August 14, 6:25 PM CST
Where
Kanabec County, 2.65 mi E of Ogilvie
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.831, -93.365

A few large trees were uprooted between Ogilvie and Mora along Highway 23.

Thunderstorm Wind, Kanabec

When
August 14, 6:27 PM CST
Where
Kanabec County, 0.8 mi SSW of Mora
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.869, -93.303

A few large trees were uprooted on the south side of Mora.

Tornado, Hennepin

When
August 14, 6:32 PM CST to 6:33 PM CST
Where
Hennepin County, 1.42 mi WNW of Greenfield to 1.25 mi NW of Greenfield
Rating
EF0
Path length
0.39 mi
Path width
65 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
45.138, -93.657

A weak tornado moved across a farmstead, knocking down large branches, flattening a corn field, and blowing out a door of a hoop barn. The tornado was caught on video by a storm chaser.

Tornado, Hennepin

When
August 14, 6:55 PM CST to 6:56 PM CST
Where
Hennepin County, 0.37 mi NNE of Robbinsdale to 0.61 mi NE of Robbinsdale
Rating
EF0
Path length
0.4 mi
Path width
50 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
45.035, -93.368

An NWS Survey indicated a brief EF-0 tornado that moved across the City of Crystal, Minnesota. The tornado started near Memory Lane Park, between 43rd and 44th Avenue North and Jersey Avenue North. A large tree was uprooted at this location. This tornado moved eastward between 43rd and 44th Avenue and damaged several large trees, up to 4 feet in diameter, along its path. The tornado lifted near Douglas Drive North. Some roof damage occurred, but the majority of the trees and large limbs fell on power lines, roads, and yards.

There was also damage on 45th Avenue North, but the damage was consistent with downburst winds and more sporadic. The majority of the damage in the broad area of New Hope, Crystal, North Minneapolis, and Robbinsdale was from downburst winds.

Thunderstorm Wind, Hennepin

When
August 14, 6:56 PM CST to 7:02 PM CST
Where
Hennepin County, 0.66 mi NE of Robbinsdale to 1.89 mi NNW of Minneapolis
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.036, -93.359

There was a large swath of downburst, or straight-line wind damage between the City of Crystal (west of Highway 100), eastward to Interstate 94 between Dowling and 49th Avenue North. Some of the trees landed on homes and damaged roofs and cars.

Hail, Anoka

When
August 14, 7:08 PM CST
Where
Anoka County, 2.39 mi SW of Andover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.210, -93.340

Thunderstorm Wind, Hennepin

When
August 14, 7:17 PM CST
Where
Hennepin County, 0.49 mi W of Msp Intl Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
44.880, -93.230

Hail, Hennepin

When
August 14, 7:27 PM CST
Where
Hennepin County, Richfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.880, -93.250

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyThe tornado archive for Minnesota, 2020Warnings in Minnesota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905935, 905914, 905940, 906032, 905947, 905956, 905949, 902327, 905916, 906026, 902328, 905958, 905924, 905962, 905925, 905965, 905976, 905987, 905990, 905918, 905997, 905979, 905991, 906002, 906028, 905919, 905920, 906007, 905921, 905922, 906046, 905923, 906013, 906050, 906051, 906292, 906016, 906019, 905926, 902329, and more.